The yellowish goo is gum arabic. Manufacturers frequently add too much
because it's cheaper than the cost of the pigment. Some pigments are
heavier and require extra gum arabic to aid in their flow, so you come
to expect a couple of extra drops in the top of that particular kind.
I usually squirt the gum out and add a large dollop of pigment and then
mix them together, which leaves me with a too large area of paint on my
palette. Recently I have found that some of my student's pigments
contain too much arabic and never really dry. They stay sort of liquidy
and a tad runny.
816 Valerie Dr.
Raleigh, NC 27606
[log in to unmask]
Consie Powell wrote:
> What do other folks do in this situation? I have just gotten some new
> tubes of paint (the particular ones are gouache, of very good quality,
> but this has happend with transparent watercolor too...) and a few of
> them are exhibiting a situation I've had happen before. When I go to
> squeeze paint onto the palette for the first time, out first comes a
> runny squirt of often yellowish goo, which I presume is gum arabic.
> Often it is mixed somewhat with the pigment, but is way more dilute
> than the pigment is supposed to be. Often I can tell that this is the
> case when I first open the tube, as I can see it. What do others of
> you do when this happens? (I'm presuming I'm not the only one who has
> seen this...)
Need to leave or subscribe to the Sciart-L listserv? Follow the instructions at